Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 98, NWS Dodge City, KS

June 12, 2010Hodgeman County, Ness County, Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2010, 3:48 PM CDT for Hodgeman County, Ness County, Pawnee County, Kansas. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2010, 3:48 PM CDT (20:48 UTC)
Expired
Jun 12, 2010, 4:30 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:48 PM CDTHAIL 13 Nne Jetmore, KS
Jun 12, 3:52 PM CDTHAIL 17 Nne Jetmore, KS
Jun 12, 4:24 PM CDTHAIL 1.256 N Hanston, KS
Jun 12, 4:30 PM CDTHAIL 1.757 Nnw Gray, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.8 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2010-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2010-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS53 KDDC 122048
SVRDDC
KSC083-135-145-122130-
/O.NEW.KDDC.SV.W.0098.100612T2048Z-100612T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT SAT JUN 12 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
  SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF JETMORE...AND MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE
  AND SOUTHEASTERN NESS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3839 9996 3832 9943 3809 9980 3811 9993
TIME...MOT...LOC 2048Z 200DEG 15KT 3817 9985
WIND...HAIL 60MPH 1.00IN

$$

RITTERLING
1 follow-up statement
488 
WWUS53 KDDC 122107
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT SAT JUN 12 2010

KSC083-135-145-122130-
/O.CON.KDDC.SV.W.0098.000000T0000Z-100612T2130Z/
NESS KS-PAWNEE KS-HODGEMAN KS-
407 PM CDT SAT JUN 12 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHEASTERN NESS COUNTIES UNTIL
430 PM CDT...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTHWEST OF HANSTON...AND MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE
  AND SOUTHEASTERN NESS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3839 9996 3832 9943 3809 9980 3811 9993
TIME...MOT...LOC 2107Z 208DEG 22KT 3819 9976
WIND...HAIL 60MPH 1.00IN

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:15 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 12, 3:15 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT SAT JUN 12 2010

.DISCUSSION...

DAYS 1-2...

LATEST SFC ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NR LIBERAL TO
CIMARRON AND THEN IT ARCS NE TO GREAT BEND. AN OUTFLOW BOUNDARY FROM
LAST NIGHT'S MCS OVER NEBRASKA WAS EVIDENT THIS MORNING NORTH OF
DODGE CITY BUT IS NOT AS EASILY SEEN ATM. IT IS LIKELY STILL AROUND
PERHAPS FROM JUST NORTH OF DODGE CITY TO NEAR PRATT. THE AIRMASS IN
THE WARM SECTOR IS QUITE JUICY BUT MID LEVEL CAP AND GENERAL LACK OF
UPPER DYNAMICS SHOULD PRECLUDE WIDESPREAD DISCRETE CONVECTION FROM
DEVELOPING IN THE WARM SECTOR. HOWEVER, STORMS HAVE ALREADY
INITIATED ALONG THE FRONT OVER THE TX PANHANDLE WITH INDIVIDUAL
CELLS NOW POPPING UP OVER HODGEMAN COUNTY. STORMS WILL CONTINUE TO
DEVELOP ALONG THE FRONTAL BOUNDARY THROUGH THIS AFTERNOON AND LIFT
SHOULD BE MORE THAN SUFFICIENT TO TAP INTO THE SUBSTANTIAL
INSTABILITY ALOFT (CAPES>2500 J/KG). THE STORMS ALONG THE FRONT ARE
LIKELY TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS MOST LIKELY.
HOWEVER, SUFFICIENT ENVIRONMENTAL SHEAR EXISTS FOR STORMS TO ROTATE
AND AN EVEN GREATER THREAT OF STORM ROTATION EXISTS AS STORMS
ENCOUNTER THE BOUNDARY AND/OR ANY LEFT OVER BOUNDARIES. A TORNADO
WATCH HAS ALREADY BEEN ISSUED THROUGH 10PM FOR MUCH OF MY FA INVOF
AND EAST AND SOUTH OF THE FRONT. THE TORNADO THREAT IS MUCH LOWER
NORTH AND WEST OF THE FRONT BUT HAE EXTENDED THE WATCH FOR A TIER OF
COUNTIES PAST THE FRONT AS ROTATING STORMS CAN OFTEN SURVIVE FOR A
TIME INTO THE STABLE AIR. HOWEVER THE THREAT NORTH OF THE FRONT
WOULD BE PRIMARILY HAIL.

ZOOMING OUT A BIT...A RATHER STRONG UPPER LOW FOR THIS TIME OF YEAR
IS TRUDGING THROUGH THE DESERT SW ATM. THE CENTER IS CURRENTLY OVER
NW AZ AND IT WILL GRADUALLY SHIFT INTO THE CENTRAL ROCKIES AND OPEN
UP TONIGHT THROUGH MON AM. AS IT DOES, IT WILL EJECT A SERIES OF
WAVES OUT ACROSS THE PLAINS WHICH WILL INTERACT WITH THE
QUASI-STATIONARY SFC-MID LEVEL BAROCLINIC ZONE ACROSS WESTERN KS.
THE MODELS VARY WIDELY IN WHERE THEY PLACE THE HEAVIEST CONVECTION
WITH EACH PIECE OF ENERGY. BUT IN GENERAL, ALL MODELS ARE PLACING
SUBSTANTIAL QPF ACROSS MOST OF THE DDC FA BY MON AM. NOT ALL
LOCATIONS WILL GET HEAVY RAIN DURING EACH PERIOD BUT ALL MAY GET AN
INCH OR MORE WHEN ALL IS SAID AND DONE, AND LOCATIONS WHERE
CONVECTION PERSISTS MAY GET SEVERAL INCHES. AS FAR AS ADDITIONAL
SEVERE WEATHER THREATS...SEVERE WEATHER IS POSSIBLE AGAIN TOMORROW
NEAR AND EAST OF THE SFC FRONT WHICH IS EXPECTED TO GRADUALLY SAG
SE-WARD THROUGH THE FA AS THE UPPER TROF APPROACHES. BEST ESTIMATE
AS TO THE GREATEST SEVERE WEATHER (HAIL, WIND, ISOLD TOR) POTENTIAL
TOMORROW IS EAST OF A LINE FROM CLARK TO STAFFORD COUNTY. HOWEVER,
THE HEAVY RAIN POTENTIAL WILL EXIST EVERYWHERE ACROSS SW KS AS
STRONG MID LEVEL FRONTOGENESIS WILL CONTINUE BACK WEST OF THE SFC
FRONT ACROSS MUCH OF SW KS AND UPPER DYNAMICS GRADUALLY INCREASE.
WITH PWATS OF 1.5-2", WILL HAVE TO WATCH FOR FLOODING FROM TONIGHT
THROUGH SUNDAY NIGHT, ESP ALONG AND IMMEDIATELY WEST OF THE SFC
FRONT AS THAT IS WHERE CONVECTION IS MOST LIKELY TO TRAIN.

BY MID MORNING MONDAY IT LOOKS AS IF THE MAIN TROF ENERGY WILL
FINALLY MOVE THROUGH AND SHOVE THE FRONT OUT INTO ERN KS/OK WHICH
SHOULD END OUR HEAVY RAIN AND SEVERE WEATHER THREAT. WE WILL STILL
BE AT THE TAIL END OF THE JET AND RESIDUAL UPPER DYNAMICS AND MID
LEVEL BAROCLINICITY WILL FORCE ME TO KEEP POPS IN THROUGHOUT MONDAY
BUT MONDAY SHOULD BE RELATIVELY COOL AS SFC HIGH PRESSURE SETTLES IN
FROM THE NORTH. -WRIGHT

DAYS 3-7...

MODELS ARE IN DECENT AGREEMENT WITH MOVING AN UPPER LOW OUT OF THE
ROCKIES AND INTO THE NORTHERN PLAINS EARLY NEXT WEEK. AS THIS SYSTEM
EXITS AN UPPER LVL S/W RIDGE WILL BRIEFLY BUILD INTO THE WESTERN
PLAINS MID WEEK. THIS WILL ALLOW TEMPERATURES TO REBOUND BACK INTO
THE 90S AS A TROF OF LOW PRESSURE STARTS TO DEVELOP ALONG THE LEE OF
THE ROCKIES. PCPN CHANCES WILL DECREASE MID WEEK BUT AS A MID LVL
BAROCLINIC ZONE SLIDES OUT INTO THE CNTL PLAINS AM CURRENTLY
RELUCTANT TO REMOVE ALL MENTION OF POPS ON TUESDAY NIGHT OR EARLY
WEDNESDAY. WILL HOWEVER BACK OFF ON POPS FOR THURSDAY AS THE WARM
MID LVLS BEGIN TO SPREAD BACK INTO SW KS.

TOWARDS THE WEEKEND ANOTHER FRONT WILL BEGIN TO TAKE AIM ON WESTERN
KS AS OUR NEXT UPPER LVL TROF MOVES OUT OF THE WESTERN CONUS AND
INTO THE PLAINS. THE GFS AND ECMWF BOTH WERE HINTING AT ANOTHER DRY
FROPA GIVEN THE WARM AIR ALOFT BUT BY DAY 7 ALL THE EXTENDED MODELS
WERE STRUGGLING WITH THE TIMING OF THE UPPER TROF CROSSING THE
ROCKIES AND LOCATION OF THE 25H JET STREAK. GIVEN THIS UNCERTAINTY
WILL GO AHEAD AND FOLLOW HPCGUIDE AND INSERT SOME SMALL POPS FRIDAY
NIGHT...MAINLY IN THE NORTH WHICH WHICH IS WHERE MID LVL TEMPS ARE
COOLER.

&&

.AVIATION...

IFR CIGS FROM THE STATUS BEHIND A COLD FRONT APPEARS TO HAVE HALTED
ITS S/SE MOVEMENT EARLIER THIS AFTERNOON. THE NAM KEEPS THESE LOW
CLOUDS JUST W/NW OF THE AIRPORT THIS AFTERNOON AND BASED ON LATEST
SAT LOOP THIS SEEMS REASONABLE SO WILL TREND TOWARDS THE NAMS
SOLUTION AT THIS TIME. AHEAD OF THESE CLOUDS LATE DAY INSTAB ALONG
WITH MULTIPLE SFC BOUNDARIES IN OUR CWA TODAY WILL INCREASE THE
PROBABILITY FOR TSRA DEVELOPING...ESPECIALLY IN THE HAYS TO DDC AREA
AFTER 21Z. THESE STORMS LIKELY TO IMPACT BOTH TAF SITES THROUGH THE
EARLY EVENING. GCK APPEARS TO BE ON THE WESTERN FRINGE OF THE PCPN.
WILL KEEP A MENTION OF VCTS GOING LATE TODAY BUT HIGHLIGHT THE
STATUS RETURNING AFTER SUNSET HARDER HERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  80  59  76 /  70  60  70  30
GCK  61  76  55  74 /  70  50  70  30
EHA  59  76  56  74 /  50  30  40  30
LBL  63  79  58  76 /  50  40  50  30
HYS  60  77  57  74 /  70  50  80  30
P28  73  93  70  80 /  50  50  70  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...

TORNADO WATCH UNTIL 10 PM CDT/9 PM MDT FOR KSC025-033-047-055-057-
069-081-083-097-101-119-135-145-151-165-175-185-189.

&&

FN34/18/18
Hazardous weather outlook, Jun 12, 3:51 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CDT SAT JUN 12 2010

KSZ030-031-043>046-061>066-074>081-084>090-130900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
351 AM CDT SAT JUN 12 2010 /251 AM MDT SAT JUN 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TO DEVELOP LATE THIS AFTERNOON OR EARLY
EVENING, AND LAST INTO THE MID TO LATE EVENING HOURS. THE AREA OF
HIGHEST CHANCES FOR THUNDERSTORMS WILL BE ROUGHLY ALONG AN ELKHART
TO DODGE CITY TO HAYS LINE. A FEW THUNDERSTORMS WILL START OUT
WITH A GOLF BALL SIZE HAIL, DAMAGING WIND AND TORNADO THREAT, AND
BY MID TO LATE EVENING, A HEAVY RAIN, CLOUD TO GROUND LIGHTNING
AND DAMAGING WIND THREAT WILL BE MORE LIKELY. HEAVY RAIN CAUSING
LOCALIZED FLOODING AND FREQUENT LIGHTNING SHOULD BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS PRODUCING PRIMARILY LOCALLY HEAVY RAIN AND
LIGHTNING ARE POSSIBLE EARLY SUNDAY MORNING. BY LATE SUNDAY
AFTERNOON A REPEAT ROUND OF SEVERE WEATHER AND HEAVY RAIN
PRODUCING THUNDERSTORMS WILL BE FOUND FARTHER SOUTH, PROBABLY
ALONG AND EAST OF A LIBERAL TO GREENSBURG LINE.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS MONDAY WITH PRIMARILY A
NICKEL SIZE HAIL AND CLOUD TO GROUND LIGHTNING THREAT, AS WELL AS
IN THE WEDNESDAY THROUGH THURSDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Special weather statement, Jun 12, 3:36 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SAT JUN 12 2010

KSZ045-046-064-065-122115-
HODGEMAN-NESS-PAWNEE-RUSH-
336 PM CDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HODGEMAN...
NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH
COUNTIES...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JETMORE...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3858 9992 3850 9920 3803 9962 3807 10005
TIME...MOT...LOC 2037Z 198DEG 18KT 3814 9985

RITTERLING
Special weather statement, Jun 12, 3:38 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT SAT JUN 12 2010

KSZ077-078-087-122130-
FORD-GRAY-MEADE-
338 PM CDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE...SOUTHEASTERN
GRAY AND SOUTHWESTERN FORD COUNTIES...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF FOWLER...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3777 10040 3777 10005 3744 10012 3745 10032
TIME...MOT...LOC 2039Z 180DEG 22KT 3750 10024

RITTERLING

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:56 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush33 min
Jun 12, 3:36 PM CDTSpecial Weather StatementDDCHodgeman, Ness39 min
Jun 12, 3:38 PM CDTSpecial Weather StatementDDCGray52 min
Jun 12, 4:29 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush46 min
Jun 12, 4:54 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush51 min
Jun 12, 4:59 PM CDTTornado WarningDDCRush31 min
Jun 12, 5:00 PM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 11 more29 hr
Jun 12, 6:13 PM CDTSpecial Weather StatementDDCPawnee, Rush47 min
Jun 12, 6:23 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman52 min
Jun 12, 6:55 PM CDTAreal Flood WarningDDCHodgeman, Ness, Pawnee, Rush6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.